Effects of Telaprevir on Cyclosporine and Tacrolimus Pharmacokinetics Make Utility in Post-OLT Setting Uncertain
John M. Vierling, MD, FACPPosting Date: December 13, 2011
Professor of Medicine and Surgery
Chief of Hepatology
Department of Medicine and Surgery
Baylor College of Medicine
Director, Advanced Liver Therapies
St Luke's Episcopal Hospital
Chronic hepatitis C is the leading cause of orthotopic liver transplantation (OLT) in the United States and Europe, accounting for 30% to 50% of adult liver transplantations. Hepatitis C virus (HCV) infects the transplanted allograft in virtually 100% of recipients who are viremic at the time of OLT. Recurrent chronic hepatitis C is a significant cause of morbidity and mortality and results in decompensated cirrhosis in approximately 20% of transplantation recipients within 4-7 years.
Transplant hepatologists have attempted to treat chronic hepatitis C post-OLT using off-label peginterferon/ribavirin, attaining only marginal success. Thus, the possibility of adding a direct-acting antiviral agent, such as the HCV NS3/NS4 protease inhibitors telaprevir and boceprevir, post-OLT is of great interest.
An understanding of drug-drug interactions (DDI) between direct-acting antiviral agents and tacrolimus and cyclosporine, the primary immunosuppressants used in OLT, is a minimal prerequisite before either telaprevir or boceprevir can be used post-OLT. This is especially true for telaprevir since this agent is a potent substrate and inhibitor of cytochrome P450 3A (CYP3A), which also metabolizes both cyclosporine and tacrolimus. Moreover, telaprevir also can saturate and inhibit the major gut transporter, P-glycoprotein (P-gp). To provide these essential DDI data, Garg and colleagues assessed the effect of telaprevir on the single-dose pharmacokinetic (PK) parameters of tacrolimus and cyclosporine.
There are 4 important results of this rigorously conducted study. First, coadministration of telaprevir with cyclosporine significantly increased the dose-normalized (DN) exposure compared with administration of cyclosporine alone. Specifically, the DN concentration maximum (Cmax) increased by approximately 1.4-fold, the DN area under the curve (AUC) increased approximately 4.6-fold, and the half-life increased 4-fold. Thus, the intervals between cyclosporine doses would need to be substantially longer if coadministered with telaprevir. Second, coadministration of telaprevir with tacrolimus yielded much greater effects. The DN Cmax increased approximately 9.3-fold, the DN AUC increased approximately 70-fold, and the half-life increased approximately 5-fold. These results indicate that coadministration of telaprevir and tacrolimus would be potentially hazardous unless low doses of tacrolimus were administered very infrequently. Third, since the PK of cyclosporine or tacrolimus was assessed only after single doses of the immunosuppressants, the increased elimination half-life for both cyclosporine and tacrolimus strongly suggests that further increases in blood levels would occur if multiple doses were administered in combination with telaprevir. Fourth, the fact that food is required for intestinal absorption of telaprevir could further impact the PK of cyclosporine and tacrolimus, since food decreases blood exposure of both immunosuppressants. Thus, the impact of telaprevir coadministration every 7-9 hours with a (not low-fat) meal on cyclosporine or tacrolimus remains unknown.
The principal clinical implication of this study is that the magnitude of the effects of telaprevir on the PK of cyclosporine and tacrolimus preclude its safe use for the treatment of chronic hepatitis C post-OLT without additional data from trials of dosing to prove that safe coadministration is possible. Even with such data, coadministration would require very careful selection of eligible patients by transplant hepatologists experienced in the management of complex DDIs, as well as the informed consent of the patient. The potential to do harm is underscored by evidence that both HCV infection and abnormal hepatocyte function in a necroinflammatory milieu would independently affect metabolism of cyclosporine and tacrolimus and, likely, would also impact telaprevir metabolism. Once telaprevir was discontinued, the duration of its inhibitory effect on CYP3A and P-gp would need to be ascertained to adjust the dosages and dose intervals of cyclosporine or tacrolimus.
The magnitude of the impact of coadministration of telaprevir and single doses of either cyclosporine or tacrolimus is a disappointment for transplant hepatologists who were eager to use telaprevir to treat recurrent chronic hepatitis C post-OLT. In addition, calculating dosages and dosing intervals of cyclosporine or tacrolimus with coadministered telaprevir would be even more problematic in the presence of other potential DDIs with other coadministered medications metabolized through CYP3A or transported by P-gp. Examples of medications metabolized by CYP3A that are used commonly post-OLT include corticosteroids, sirolimus, mycophenolic acid, calcium-channel blockers, statins, analgesics, and antiretrovirals for HIV.
Importantly, a comparable study of the impact of boceprevir on the PK of cyclosporine and tacrolimus was recently conducted in healthy volunteers and the data were presented in December 2011 at HEP DART. In contrast to telaprevir, boceprevir is primarily metabolized by aldo-keto reductase with a lesser contribution from CYP3A4. In a study of 10 healthy volunteers, coadministration of boceprevir with cyclosporine induced a 2.01-fold increase in Cmax and a 2.70-fold increase in AUC from time 0 to infinity after single dosing (AUCinf) of cyclosporine. By contrast, coadministration of boceprevir and tacrolimus caused a 9.9-fold increase in Cmax and a 17.1-fold increase in AUCinf of tacrolimus. These data indicate that coadministration of boceprevir with either cyclosporine or tacrolimus would require significant dose adjustments of the calcineurin inhibitors and attentive monitoring of their trough concentrations and of renal function.
Despite these informative data, important needs remain unaddressed. First, studies of the effects of telaprevir or boceprevir on the PK of sirolimus, another immunosuppressant metabolized by CYP3A, are urgently needed, as patients are increasingly converted to sirolimus immunosuppression to retard deterioration of renal function caused by the nephrotoxicity of cyclosporine or tacrolimus.
The effects of either telaprevir or boceprevir on the PK of cyclosporine and tacrolimus should be studied in phase Ib protocols in post-OLT noncirrhotic patients with chronic hepatitis C and stage 1-3 fibrosis to address the applicability of the PK changes in the setting of abnormal liver tests and advanced fibrosis. The focus of attention will likely be on coadministration of telaprevir or boceprevir with cyclosporine because the data suggest that it may be the safer immunosuppressant with either direct-acting antiviral agent. If the data from studies of telaprevir or boceprevir in post-OLT noncirrhotic patients are favorable, similar PK studies should be performed in compensated post-OLT cirrhotic patients with the additional variable of significant portal systemic shunting.
1. Berenguer M. Management of hepatitis C virus in the transplant patient. Clin Liver Dis. 2007;11:355-376.
2. Terrault NA. Treatment of recurrent hepatitis C in liver transplant recipients. Clin Gastroenterol Hepatol. 2005;3:S125-S131.
3. Garg V, van Heeswijk R, Lee JE, Alves K, Nadkarni P, Luo X. Effect of telaprevir on the pharmacokinetics of cyclosporine and tacrolimus. Hepatology. 2011;54:20-27.
4. Hulskotte EJG, Gupta S, Xuan F, et al. Pharmacokinetic interaction between the HCV protease inhibitor boceprevir and the calcineurin inhibitors cyclosporine and tacrolimus. 16th Annual Meeting of HEP DART; December 4-8, 2011; Koloa, Hawaii.
Link to the original abstract